MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM; EXTERNAL COMPONENT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM; EXTERNAL COMPONENT
Model Number SONNET 2 CONTROL UNIT [OPUS 4 CPU]
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
It was reported that the zinc air batteries were swelling in the battery pack frame of the external device so that the battery pack cover was damaged.Both parts were replaced by the care center but after replacing the batteries the same event happened again and the batteries were swelling in the battery pack again.There was leaking electrolyte observed, however the user did not sustain any injuries.
 
Additional Manufacturer Narrative
Conclusion: according to the information received, a zinc-air battery has blown up and damaged the battery pack covers.Investigation conducted on the concerned devices found signs of usage and also mechanical damage attributable to the zinc air battery expansion.However, the audio processor and battery pack frame are still electrically functional.The observed expansion was therefore most likely caused by a defective zinc air battery.The recipient did not get injured due to this issue.This is a final report.
 
Event or Problem Description
It was reported that the zinc air batteries were swelling in the battery pack frame of the external device so that the battery pack cover was damaged.Both parts were replaced by the care center but after replacing the batteries the same event happened again and the batteries were swelling in the battery pack again.There was leaking electrolyte observed, however the user did not sustain any injuries.Sonnet 2 speech processor has been exchanged.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
EXTERNAL COMPONENT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key16068610
Report Number9710014-2022-00993
Device Sequence Number15009528
Product Code MCM
UDI-Device Identifier09008737349332
UDI-Public(01)09008737349332
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberSONNET 2 CONTROL UNIT [OPUS 4 CPU]
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/28/2022
Supplement Date Received by Manufacturer12/28/2022
Initial Report FDA Received Date12/29/2022
Supplement Report FDA Received Date03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age12 YR
Patient SexFemale